According to the National Prescribing Service Limited, health professionals are advised to cut down proton pump inhibitor (PPI) therapy and/or stop it when appropriate.
PPIs are regarded as safe medicines, but evidence suggests they can cause serious adverse effects such as a rare hypersensitivity reaction which has been reported following the use of PPIs. Recent studies have indicated that PPI use may increase the risk of Clostridium difficile infection and community-acquired pneumonia.
By using a step-down approach, the beneficial effects of PPI therapy are retained and the risk of adverse effects is reduced. Patient symptoms can be controlled using a lower dose, either daily or when symptoms occur.
The NPS therapeutic program on PPIs reinforces the following:
- A 4-8 week course of standard-dose PPI therapy should be used to control symptoms of gastro-esophageal reflux disease (GERD)
- A step-down approach should be adopted to reach the lowest dose and frequency of PPIs - Serious PPI side effects can occur
- Lifestyle changes can help reduce the need for PPI therapyPatients should make lifestyle changed to avoid food and drinks that exacerbate their symptoms.
The NPS is an independent, non-profit organization for Quality Use of Medicines funded by the Australian Government Department of Health and Ageing.
If only the FDA were as prudent...